TITLE

Veno-venous bypass in liver transplantation: heparin-coated perfusion circuits reduce the activation of humoral defense systems in an in vitro model

AUTHOR(S)
Scholz, T.; Solberg, R.; Okkenhaug, C.; Videm, V.; Gallimore, M.J.; Mathisen Ø.; Pedersen, T.; Mollnes, T.E.; Bergan, A.; Søreide, O.; Klintmalm, G.B.; Aasen, A.O.
PUB. DATE
July 2001
SOURCE
Perfusion;Jul2001, Vol. 16 Issue 4, p285
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
We studied the effects of bypass circuit surface heparinization on kallikrein-kinin, coagulation, fibrinolytic and complement activation in a closed model system for simulating veno-venous bypass (VVBP) in orthotopic liver transplantation (OLT). The circuits were identical to those in routine use during clinical OLT in our institution. Fresh whole human blood diluted 1:2 with Ringer's acetate was circulated at a non-pulsatile flow (2 l/min) and at a constant temperature (37.5°C) for 12h. In 10 experiments, the entire inner surface of the circuits was coated with end-point attached heparin (HC). In the remaining 10, non-treated PVC tubing was used (NC). Components of the plasma kallikrein-kinin, coagulation, fibrinolytic and complement systems were analyzed using functional techniques (chromogenic peptide substrate assays) and enzyme immunoassays at baseline, 3 and 12h. Significant activation of the initial (C3bc) and terminal (TCC) components of the complement system were found in both the NC and HC groups after 3 and 12 h: C3bc: NC: baseline = 4 (3.5–7.7), 3h = 17.3* (12.5–27), 12 h = 31* (17.7–63.6), HC: baseline = 4.9 (3.2–6.8), 3 h = 9* (6–14.4), 12 h = 13.7* (7.4–18.1). TCC: NC: baseline = 0.4 (0.2–0.6), 3 h = 5* (0.8–11.9), 12 h: 13.1* (4.2–25.7). HC: baseline = 0.5 (0.1–0.6), 3 h = 0.6* (0.1–0.8), 12 h = 1.2* (0.3–2) AU/ml; median and range (*: p < 0.05). The C3bc and TCC concentrations were significantly higher in the NC group at 3 and 12 h, compared to the HC group: C3bc (NC vs. HC group): 3 h, p < 0.001; 12 h, p < 0.001. TCC (NC vs. HC group): 3 h, p < 0.001; 12 h, p < 0.001. Significant increases in the values of thrombin–antithrombin complexes (p = 0.003), prothrombin fragment 1 + 2 (p = 0.006) and plasmin-α[sub 2]–antiplasmin complexes (p = 0.016) were found in the non-coated group, but not in the heparin-coated group during the observation period, showing that the coagulation and fibrinolytic systems were activated in the non-coated circuits. We conclude that heparin-coating of the internal surface of the extracorporeal perfusion circuit used for VVBP reduces activation of the plasma cascade systems in a closed venous system in vitro.
ACCESSION #
5437701

 

Related Articles

  • Reply to Letter. Sohn, N.; Marcoux, J.; Mycyk, T.; Krahn, J.; Meng, Q. H. // Perfusion;Nov2010, Vol. 25 Issue 6, p429 

    A response by N. Sohn and colleagues to a letter to the editor on their article "The impact of different biocompatible coated cardiopulmonary bypass circuits on inflammatory response and oxidative stress," in the 2009 issue is presented.

  • Antiplatelets/low molecular weight heparins.  // Reactions Weekly;9/6/2008, Issue 1218, p7 

    The article describes the case of a 56-year-old man who developed severe bleeding after undergoing liver transplantation. His medications following the surgery included low molecular weight heparin and oral antiplatelet drugs. The patient's condition improved after discontinuing anticoagulation...

  • Adefovir/prednisolone/tacrolimus.  // Reactions Weekly;2/26/2011, Issue 1340, p6 

    The article describes the case of a 70-year-old woman who underwent liver transplantation who developed Fanconi-like proximal renal tubular dysfunction with hypophosphataemic osteomalacia during treatment with adefovir and the case of a 60-year-old man who underwent liver transplantation who...

  • Heparin.  // Reactions Weekly;5/21/2011, Issue 1352, p20 

    The article describes two cases of cardiac valve thrombosis secondary to heparin-induced thrombocytopenia (HIT) during heparin therapy following valve replacement surgery.

  • Heparin.  // Reactions Weekly;10/9/2010, Issue 1322, p15 

    The article describes the case of an 85-year-old woman who developed thrombocytopenia following unfractionated heparin therapy for coagulation disorder.

  • Aspirin/cilostazol/heparin/ticlopidine.  // Reactions Weekly;7/10/2010, Issue 1309, p13 

    The article describes a case of retroperitoneal haemorrhage and bilateral iliopsoas haematomas in an 81-year-old woman with angina pectoris induced by heparin, aspirin and cilostazol treatment.

  • Enoxaparin sodium.  // Reactions Weekly;6/18/2011, Issue 1356, p15 

    The article describes the case of a 55-year-old woman who developed a massive haematoma of her left abdominal wall while undergoing enoxaparin sodium therapy.

  • Heparin.  // Reactions Weekly;2/18/2012, Issue 1389, p26 

    The article describes the case of two women with deep venous thrombosis (DVT) who presented with heparin-induced thrombocytopenia (HIT), subsequently, one patient died.

  • Fondaparinux sodium.  // Reactions Weekly;6/26/2010, Issue 1307, p25 

    The article describes the case of a 68-year-old man who experienced heparin-induced thrombocytopenia (HIT) type 2 during treatment with fondaparinux sodium, published in the January 2009 issue of the "Proceedings of the Western Pharmacology Society."

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics